Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 158, NWS Columbia, SC

July 21, 2003Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 21, 2003, 7:50 PM EDT for Lancaster County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2003, 7:50 PM EDT (23:50 UTC)
Expired
Jul 21, 2003, 8:30 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 94 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2475 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 212350
SVRCAE
SCC057-220030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EXTREME NORTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 830 PM EDT.

* AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES NORTHWEST OF LANCASTER..MOVING
  NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VAN WYCK.
  HANCOCK.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND DIME 
SIZE HAIL.

LAT...LON 3496 8080 3483 8079 3482 8055 3462 8040
          3451 8056 3446 8070 3454 8075 3445 8088
          3505 8088

CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:11 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 21, 2:11 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
211 PM EDT MON JUL 21 2003

A MOIST UNSTABLE AIR MASS IN LATE JULY WITH AN APPROACHING UPPER
LEVEL SHORT WAVE ... A VIGOROUS ONE AT THAT IS THE RECIPE FOR
THUNDERSTORMS. WE SHOULD SEE AN INCREASING CHANCE OF CONVECTIVE
ACTIVITY BEGINNING TONIGHT AS A WEAK VORT MAX APPROACHES THE AREA
AND CONTINUING THROUGH WEDNESDAY EVENING AS A MORE POTENT UPPER
LEVEL TROUGH MOVES EAST INTO S CAROLINA. ON WEDNESDAY...GIVEN THE
COLD AIR ALOFT WITH THE UPPER LEVEL TROUGH AND ASSOCIATED INCREASED
KINEMATIC FIELDS...ORGANIZED SEVERE WEATHER IS A CONCERN. THE TROUGH
SLOWLY LIFTS TO THE NORTH AND EAST ON THURSDAY INTO FRIDAY AND THE
THREAT OF CONVECTION DECREASES.

FCSTID =    04
CAE   74  88  73  84 /  20  50  50  70
AGS   74  88  72  84 /  20  50  50  70
SSC   74  88  73  84 /  20  50  50  70
OGB   74  88  73  84 /  20  50  50  70

.CAE...
GA...NONE.
SC...NONE.
Hazardous weather outlook, Jul 21, 6:35 AM EDT, 13 hours 15 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-211224-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
635 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 AM THIS MORNING. REFER TO
DENSE FOG ADVISORY ISSUED AT 530 AM UNDER PRODUCT HEADER NPWCAE.

.DAYS TWO THROUGH SEVEN...
A COLD FRONT WILL APPROACH FROM THE WEST TUESDAY AND MOVE INTO THE
AREA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BOTH
TUESDAY AND WEDNESDAY OVER THE SOUTH CAROLINA MIDLANDS AND THE
CENTRAL SAVANNAH RIVER AREA OF EAST CENTRAL GEORGIA. A FEW OF THESE
STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

TTH

In the hours before

Special weather statement, Jul 21, 4:43 PM EDT, 3 hours 7 minutes before
SCZ020-021-212139-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
443 PM EDT MON JUL 21 2003

THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 2 COUNTIES
IN SOUTH CAROLINA:
FAIRFIELD...           NEWBERRY...

A STRONG THUNDERSTORM WAS LOCATED NEAR THE CITY OF PEAK AND IS
MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM WILL BE MOVING INTO
FAIRFIELD COUNTY IN THE NEXT 15 MINUTES. THIS STORM COULD PRODUCE
WINDS TO 45 MPH AND POSSIBLE SMALL HAIL.
Special weather statement, Jul 21, 5:58 PM EDT, 1 hour 52 minutes before
SCZ028-212230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
558 PM EDT MON JUL 21 2003

...STRONG THUNDERSTORM WILL CONTINUE TO IMPACT RICHLAND COUNTY
THROUGH 630 PM EDT...

AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DENTSVILLE. MOVING NORTHEAST AT 15
MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
DENTSVILLE THROUGH 630 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED.  TORRENTIAL RAINS UP TO ONE INCH MAY CAUSE MINOR
STREET FLOODING AND REDUCED VISIBILITIES.
Special weather statement, Jul 21, 6:41 PM EDT, 1 hour 9 minutes before
SCZ015-016-022-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
641 PM EDT MON JUL 21 2003

...STRONG THUNDERSTORMS WILL CONTINUE TO IMPACT
KERSHAW...LANCASTER...CHESTERFIELD COUNTIES THROUGH 705 PM EDT...

AT 635 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER CENTRAL KERSHAW...SOUTHERN
LANCASTER COUNTIES. THE STORM IN KERSHAW COUNTY IS EXPECTED TO
IMPACT WESTERN CHESTERFIELD COUNTY BY 655 PM. THE STORMS ARE MOVING
NORTHEAST AT 15 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED.  HAIL TO ONE HALF INCH IS ALSO POSSIBLE. TORRENTIAL
RAINS UP TO ONE AND A HALF INCHES MAY CAUSE MINOR STREET FLOODING
AND REDUCED VISIBILITIES.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:11 PM EDTSevere Thunderstorm WarningCAERichland34 min
Jul 21, 5:34 PM EDTSevere Thunderstorm WarningCAEKershaw41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.